|Viramune side effects
May 8, 2008
Dear Dr. Henry, I started ATRIPLA in February and switched to TRUVADA + VIRAMUNE 4 weeks ago (couldn't cope with the sustiva side effects). My problem now is that I developed a bad rash 10 days into treatment accompanied by fever and flu-like symptoms. My doctor put me on cortisone tablets for a week and I felt much better. After stopping the cortisone treatment, however, the rash and the fever of about 39C came right back and I now have had a fever for about 5 days. My doctor checked my liver count and said everything is fine and would like me to hang in there. My question is: How long should I be putting up with this? Can I do anything to reduce the side effects? I've been feeling awful for weeks and haven't been able to work. Is there a typical time frame within which these side effects will disappear? Thanks for your help.
| Response from Dr. Henry
Rash on nevirapine can be a nerve wracking situation. If fevers persist and/or you develop involvement of mucous membranes (eyes, mouth, throat) or blisters/peeling of the skin then I recommend stopping the nevirapine promptly out of concern for Stevens-Johnson syndrome. Also need to continue to monitor liver and general health function carefully. Steroids have not been shown to protect against the more serious nevirapine reactions. Generally the rash will calm down after several weeks. If not then I would consider a switch to a boosted PI based regimen if that is an option where you reside. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Hair Loss A Sign Of Acute HIV Infection?
- Loose Stool Worried It Could Be Ars
- Hpv After Breast Sucking Sign Of HIV AIDS
- Painful Ejaculation After Condom Broke Anal Worried I Have HIV
- Painful Red Spots After Fingering Worried I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.